Related Experiment Video
Updated: Sep 11, 2025

A Novel Method: Super-selective Adrenal Venous Sampling
Published on: September 15, 2017
Unexpected adverse event caused by avacopan: a case of drug-induced hypersensitivity syndrome in microscopic
Hiroki Nibu1,2, Haruki Matsumoto1,2, Yuto Ishizaki3
1Department of Rheumatology and Collagen Disease, Fukushima Red Cross Hospital, Fukushima, Japan.
Abstract:
Microscopic polyangiitis (MPA) is an antineutrophil cytoplasmic antibody-associated vasculitis characterised by inflammation in small vessels. Avacopan, an oral C5a receptor inhibitor, has demonstrated efficacy in inducing and sustaining remission in MPA, with the added benefit of reducing glucocorticoid exposure and associated toxicities. Among adverse effects, liver injury is the most common, occurring in 16.7-40.9% of cases in the Japanese cohorts. Drug-induced hypersensitivity syndrome (DIHS) is a rare adverse effect caused by avacopan. We describe a case of a 77-year-old woman with MPA who was initiated on prednisolone 30 mg/day and avacopan as the induction therapy. Disease activity of MPA improved with this induction therapy. However, 7 weeks after initiating avacopan, she developed significant liver dysfunction. Despite the discontinuation of avacopan, she subsequently presented with fever and a generalised rash, leading to a diagnosis of DIHS. Laboratory data revealed reactivation of human herpesvirus 6. Despite the discontinuation of avacopan, liver injury persisted, and liver biopsy findings were consistent with drug-induced hepatitis. Long-term hospitalisation was required for improvement in skin symptoms and liver function. This case highlights a rare but serious adverse event of avacopan in MPA. During avacopan therapy, it is necessary to monitor for delayed severe skin symptoms such as DIHS.
Insights
Avacopan effectively treats microscopic polyangiitis (MPA) but can cause rare, severe liver injury and drug-induced hypersensitivity syndrome (DIHS). Close monitoring for delayed skin symptoms is crucial during avacopan therapy for MPA patients.
Area of Science:
- Nephrology
- Rheumatology
- Immunology
Background:
- Microscopic polyangiitis (MPA) is a small vessel vasculitis associated with antineutrophil cytoplasmic antibodies.
- Avacopan, a C5a receptor inhibitor, offers an alternative treatment for MPA, reducing glucocorticoid dependence.
- Liver injury is a known adverse effect of avacopan, but drug-induced hypersensitivity syndrome (DIHS) is rare.
Purpose of the Study:
- To report a rare case of drug-induced hypersensitivity syndrome (DIHS) and severe liver dysfunction in a patient with microscopic polyangiitis (MPA) treated with avacopan.
- To emphasize the importance of monitoring for delayed adverse events during avacopan therapy.
Main Methods:
- Case report of a 77-year-old woman with MPA treated with prednisolone and avacopan.
- Clinical monitoring for disease activity, liver function, and adverse events.
- Diagnostic workup including laboratory tests and liver biopsy.
- Analysis of adverse events following avacopan initiation.
Main Results:
- The patient achieved MPA remission but developed significant liver dysfunction 7 weeks after starting avacopan.
- She subsequently presented with fever and rash, diagnosed as DIHS with human herpesvirus 6 reactivation.
- Liver biopsy confirmed drug-induced hepatitis, requiring prolonged hospitalization despite avacopan discontinuation.
Conclusions:
- Avacopan can lead to rare but serious adverse events like DIHS and drug-induced hepatitis in MPA patients.
- Delayed monitoring for severe skin symptoms is essential during avacopan treatment.
- This case underscores the need for vigilance regarding avacopan's potential toxicities.
More Related Videos
06:10Utilizing Percutaneous Ventricular Assist Devices in Acute Myocardial Infarction Complicated by Cardiogenic Shock
Published on: June 12, 2021
13:32Videomorphometric Analysis of Hypoxic Pulmonary Vasoconstriction of Intra-pulmonary Arteries Using Murine Precision Cut Lung Slices
Published on: January 14, 2014
Related Concept Videos
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Allergic Drug Reactions
Hypersensitivities
Types of Hypersensitivities
Hypersensitivity reactions are categorized into four types: Type 1, Type 2, Type 3, and Type 4. Each type has a distinct mechanism...
Desensitization and Tachyphylaxis
Allergic Reactions
Hemodialysis I: Introduction